Alert archive / Virginia / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Blacksburg, VA

October 8, 2017Grayson County, Smyth County, Tazewell County, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood watch at Oct 8, 2017, 4:39 AM EDT for Grayson County, Smyth County, Tazewell County, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Oct 8, 2017, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2017, 4:39 AM EDT (08:39 UTC)
In effect from
Oct 8, 2017, 8:00 PM EDT
Expired
Oct 9, 2017, 3:04 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WGUS61 KRNK 080839
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Blacksburg VA
439 AM EDT Sun Oct 8 2017

...Flash flooding is possible tonight across the Northern 
Mountains of North Carolina...

Rainfall will overspread the region today through Monday with the
focus for the heaviest rain today. It will be during this time
when the remnants of Tropical Storm Nate cross through West 
Virginia with maximum rainfall on its southeast quadrant moves
into our area. Rainfall amounts are expected to average four to
five inches, with some localized six inch amounts.

NCZ001-002-018-081645-
/O.NEW.KRNK.FF.A.0004.171009T0000Z-171009T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Watauga-
Including the cities of West Jefferson, Sparta, and Boone
439 AM EDT Sun Oct 8 2017

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

The National Weather Service in Blacksburg has issued a

* Flash Flood Watch for a portion of northwest North Carolina, 
  including the following areas, Alleghany NC, Ashe, and 
  Watauga. 

* From this evening through Monday morning

* Heavy rainfall averaging four to five inches, with localized six
  inch amounts.

* Small streams and creeks will have the potential to leave their
  banks, and urban flooding will be a concern where leaves and
  other debris block drainage ditches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. 
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
118 
WGUS61 KRNK 081644
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Blacksburg VA
1244 PM EDT Sun Oct 8 2017

...Flash flooding is possible tonight across the mountains of 
northwest North Carolina and southwest Virginia...

Rainfall will overspread the region today through Monday with the
bulk of the heaviest rain tonight. Tropical Depression Nate will 
cross through the Tennessee Valley and West Virginia with maximum
rainfall on its southeast quadrant. Rainfall amounts are expected
to average three to five inches, with some localized six inch 
amounts.

VAZ007-009-015-090100-
/O.EXA.KRNK.FF.A.0004.171009T0000Z-171009T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell-Smyth-Grayson-
Including the cities of Tazewell, Marion, Independence, Whitetop,
Troutdale, and Volney
1244 PM EDT Sun Oct 8 2017

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY MORNING...

The National Weather Service in Blacksburg has expanded the

* Flash Flood Watch to include a portion of southwest Virginia,
  including the following areas, Grayson, Smyth, and Tazewell
  Counties.
 
* From 8 PM EDT this evening through Monday morning

* Heavy rainfall averaging three to five inches, with localized 
  six inch amounts. 

* Small streams and creeks will have the potential to overflow 
  their banks, and urban flooding will be a concern where leaves 
  and other debris block drainage ditches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

NCZ001-002-018-090100-
/O.CON.KRNK.FF.A.0004.171009T0000Z-171009T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Watauga-
Including the cities of West Jefferson, Sparta, and Boone
1244 PM EDT Sun Oct 8 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH MONDAY MORNING...

The Flash Flood Watch continues for

* Parts of northwest North Carolina, including Alleghany, Ashe, 
  and Watauga Counties. 

* From 8 PM EDT this evening through Monday morning

* Heavy rainfall averaging four to five inches, with localized 
  six inch amounts. 

* Small streams and creeks will have the potential to overflow 
  their banks, and urban flooding will be a concern where leaves 
  and other debris block drainage ditches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
593 
WGUS61 KRNK 082347
FFARNK

Flood Watch
National Weather Service Blacksburg VA
747 PM EDT Sun Oct 8 2017

...Flash flooding is possible tonight across the mountains of
northwest North Carolina and southwest Virginia...

Tropical Depression Nate is expected to move into Kentucky and
West Virginia overnight. Rainfall is expected to pick up in
intensity late this evening and overnight, where totals of 2 to
locally 4 inches of rain could occur. 

NCZ001-002-018-VAZ007-009-015-090800-
/O.CON.KRNK.FF.A.0004.171009T0000Z-171009T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Independence, Whitetop, Troutdale, and Volney
747 PM EDT Sun Oct 8 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

The Flash Flood Watch continues for

* The North Carolina mountains into the Grayson Highlands and
  Mountain Empire of Southwest Virginia.

* Through Monday morning.

* Heavy rainfall averaging 2 to 3 inches, with localized 4 inch 
  amounts. 

* Small streams and creeks will have the potential to overflow 
  their banks, and urban flooding will be a concern where leaves 
  and other debris block drainage ditches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
407 
WGUS61 KRNK 090704
FFARNK

Flood Watch
National Weather Service Blacksburg VA
304 AM EDT Mon Oct 9 2017

...Threat for flash flooding ending early this morning...


NCZ001-002-018-VAZ007-009-015-090815-
/O.CAN.KRNK.FF.A.0004.000000T0000Z-171009T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Independence, Whitetop, Troutdale, and Volney
304 AM EDT Mon Oct 9 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northwest North Carolina
and southwest Virginia has been cancelled. Heavier showers and 
thunderstorms have lifted out of the area ending the threat for
additional flash flooding this morning. Added bands of showers 
may persist into this morning, but additional totals are expected
to be on the light side. 


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Oct 8, 4:21 AM EDT, 18 minutes earlier.

Area forecast discussion, Oct 8, 4:21 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
421 AM EDT Sun Oct 8 2017

.SYNOPSIS...
Tropical Storm Nate will progress from near Mobile Alabama today to
east of Nashville Tennesse tonight, all while a cold front stalls
across the Ohio Valley. The remnants of Nate will continue heading
northeast into and through West Virginia and Pennsylvania on Monday
with the cold front following in its wake across our region Monday
into Tuesday. This front will briefly stall to our south, but then
progress north again as a warm front by the middle of the week as a
disturbance heads eastward through the Great Lakes region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM EDT Sunday...

Tropical Storm Nate was heading north along the MS/AL border. A cold
front extended from western Pennsylvania, southwest into western
Kentucky. Over the next 24 hours, Nate is expected to progress north-
northeast into Tennessee and then its remnants will pass northeast
into and through West Virginia. The result will be a stalling of the
front to our north with precipitation increasing across the area on
the east side of the tropical system, with the best swath of
precipitation expected across the area tonight. Also, winds will be
on the increase, especially tonight, as the pressure gradient
strengthens with Nate's approach. Southeast winds are expected to
increase with 850mb flow reaching around 50-55 kts overnight. This
will allow for the potential for Wind Advisory level sustained winds
and gusts at mainly the higher elevations of the Northern Mountains
of North Carolina, north into southwestern sections of the Mountain
Empire region of southwest Virginia. Will be hoisting a Wind
Advisory tonight into Monday to address that potential.

Precipitation amounts are expected to be generous across the western
sections of the area, especially along the southern sections of the
Blue Ridge aforementioned winds will add a notable upslope
component. While we have had a substantial dry spell across the
area, the Northern Mountains of North Carolina may see in excess
four to five inches of rain with this system, with the bulk of that
occuring in a six hour window this evening into early Monday
morning. Given that and three hour flash flood guidance numbers in
the range of around three to four inches, a Flash Flood Watch also
will be issued for Watauga, Ashe and Alleghany Counties in North
Carolina.

There is expected to be a fairly tight gradient in the precipitation
amounts across the area. Southside Virginia and neighboring sections
of north central North Carolina more likely experiencing amounts
under one-half inch for the event.

Temperatures will be on the mild side for this time of year. High
temperatures today will be around the mid 70s across the mountains
with upper 70s to around 80 across the Piedmont. Particular
attention will be given to the mild low temperatures. Tonight values
will be a mild low to mid 60s across the mountains with upper 60s to
around 70 across the Piedmont.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 350 AM EDT Sunday...

Tropical storm Nate will be weakening to a Tropical Depression as it
tracks through the Tennessee Valley west of the Appalachians by 7 AM
Monday. Nate will continue to weaken and lift northeast to southern
New England by Monday evening into Monday night. Please refer to the
latest NHC Advisory for details.

Precipitable water values will be in the 1.75 to 2.25 range Monday
morning into Monday afternoon. Showers, heavy at times will continue
Monday morning into Monday afternoon. Dry antecedent conditions will
hinder widespread flooding. However, the combination of rainfall
rate, duration and exact track locations may create a threat for
flooding.

Wind advisories has been posted for southwest mountains into Monday.
850MB winds peak around 60 knots Monday morning with the strongest
winds from the northwest North Carolina mountains into western
Virginia. There appears to be enough of a southeast component in the
low levels that favored slopes from Tazewell southward into Watauga
until about noon Monday. Isolated thunderstorms are possible
especially Monday afternoon. SPC Day 2 Convective Outlook has our
forecast area in general thunderstorms. High temperatures Monday
will range from the lower 70s in the mountains to the lower 80s in
the Piedmont.

Scattered showers and a few thunderstorms will taper off Monday
evening into Monday night as Nate tracks quickly to the northeast.
Low temperatures Monday night will vary from around 60 in the
mountains to near 70 degrees in the piedmont.

The actual location of the surface front will play a key role in
Tuesday forecast. There appears to be enough lift to support the
mention of scattered showers and isolated thunderstorms. The best
CAPE values will be in the south. The day 3 convective outlook
highlighted general thunderstorms with marginal threat for severe to
our west in western Kentucky and western Tennessee. High
temperatures Tuesday will feature readings from around 70 degrees in
the west to the lower 80s in the east. Mostly cloudy with a few
showers will continue Tuesday night. Low temperatures Tuesday night
will range from the mid 50s in the western mountains to the mid 60s
in the piedmont.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1215 PM EDT Saturday...

Weather pattern at upper levels amplifies Wednesday through
Saturday with an upper ridge building over the southeast United
States and deep trough over the west. AT the surface baroclinic
zone will be over the Mid Atlantic region on wednesday with a
weak front extending from a low along the Ohio River across
Kentucky and Virginia. Questionable how far this front will move
south with the upper flow being southwest and heights building.
Boundary nay make it through North Carolina but will dissipate
by the weekend. Are left with high pressure building south over
the Appalachians on Thursday and covering much of the Mid
Atlantic region on Friday and Saturday.

Will be lowering probability of precipitation on Friday and
Saturday and removing precipitation from the forecast for those
days. Slightly cooler air is possible over the area on
Wednesday. ECMWF showed a small drop in 850MB temperatures plus
if region is on the north side of the weak front, clouds and any
precipitation will hold back maximum temperatures. Thursday
through Saturday temperatures will be above normal.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 130 AM EDT Sunday...

If not already there at a particular location, flight categories
will trend into the LIFR/IFR range for ceilings through the
remainder of the overnight, with light to moderate rain
spreading eastward across the area. Associated visibilities with
the precipitation and fog will mainly be IFR/MVFR. Conditions
will not improve much during the course of the day on Sunday. At
best ceilings may rebound in the east to MVFR for a period of
time Sunday afternoon, only to return to IFR Sunday evening.

Winds will increase with the approach of Nate through the
Tennessee then Ohio Valleys, especially as we progress into
Sunday evening. Ridge top gusts of 25 to 35 kts will be common
with even stronger gusts at the higher elevations. Across the
mountain valleys and Piedmont region, gusts of 15 to 25 kts
will be more common. Low level wind shear will become likely
across parts of the Northern Mountains of North Carolina and the
Mountain Empire region of southwest Virginia as we approach
06Z/2AM Monday.

Confidence in the above forecast is moderate to high.

Extended Aviation Discussion...

Nate and a frontal boundary to our west will keep us in a sub-
VFR regime with showers into Monday morning. By Monday
afternoon, weak high pressure will bring an end to continuous
showers. A frontal boundary may stall across VA/NC on Tuesday.
This boundary will bring the chance for sub VFR ceilings and
showers for a line south of KBLF- KROA-KLYH Tuesday and Tuesday
night. A wave tracking along this boundary will likely bring
rain to the region for Wednesday. High pressure and drier
weather return on Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 6 PM this evening to noon EDT Monday for
     VAZ007-009-015.
NC...Wind Advisory from 6 PM this evening to noon EDT Monday for
     NCZ001-002-018.
     Flash Flood Watch from this evening through Monday morning for
     NCZ001-002-018.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...KK
LONG TERM...AMS
AVIATION...DS/MBS/RCS
Hazardous weather outlook, Oct 7, 4:06 PM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
406 PM EDT Sat Oct 7 2017

NCZ001-018-VAZ007-009-015-WVZ042-082015-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-
406 PM EDT Sat Oct 7 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate rainfall will fall ahead of the arrival of Nate Sunday
morning. This rain should not cause any problems. Another round of
moderate to heavy rainfall along with gusty winds associated with
Nate could occur over the region Sunday night into Monday. There is
some concerns for localize flooding, however with our recent three
week dry spell, we do not anticipate any widespread threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-003-019-VAZ010>014-016>020-032-WVZ043-044-507-508-082015-
Alleghany NC-Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Patrick-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
406 PM EDT Sat Oct 7 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light to moderate rainfall will fall ahead of the arrival of Nate
Sunday morning. This rain will not cause any problems. Another round
of moderate to heavy rainfall associated with Nate could occur over
the region Sunday night into Monday. There is a high confidence
level that there will not be any flood threats for the area,
especially considering our recent three week dry spell.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ022>024-033>035-043>047-058-059-082015-
Stokes-Rockingham-Caswell-Yadkin-Roanoke-Botetourt-Rockbridge-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
406 PM EDT Sat Oct 7 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:31 AM EDTWind AdvisoryRNKBland, Carroll, Floyd, Grayson, Patrick, Smyth and 3 more29 hr
Oct 8, 6:08 PM EDTTornado Warning Tornado observedRNKWilkes22 min
Oct 8, 6:29 PM EDTTornado Warning Tornado observedRNKAshe, Watauga, Wilkes31 min
Oct 8, 7:01 PM EDTSpecial Weather StatementRNKAshe44 min
Oct 8, 7:55 PM EDTSpecial Weather StatementRNKAshe, Watauga50 min

Nearby

Flash Flood Watches in Virginia, 2017Flash Flood Watches in North Carolina, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.